MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X40 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X40 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 18965040S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Still implanted.
 
Event or Problem Description
On (b)(6) 2018, an elongated gamma3 nail was placed in a (b)(6) year-old female patient via an open reposition procedure.Ten days after surgery the patient could start carefully load her injured leg again.She didn't use crutches nor rollator.On (b)(6) 2019, a control x-ray showed that the distal locking screw was broken.Surgeon decided not to do anything about it in order to get more compression in the fracture site.The nail provided dynamization.Hardly any callus formation was visible.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure.Device inspection revealed the following: through the visual inspection of the reported locking screw, it was found to be completely broken approx.Midshaft into two fragments.All breakage surfaces of broken fragments show features of a fatigue fracture.Plastic deformation was not found.The thread flanks of the locking screw are significantly flattened around the bottom region.This type of damage found at the threads indicate high axial load application, as well.Based on investigation, the root cause was attributed to a user related issue.The failure was caused due to sub-optimal procedure followed by the surgeon during fixation of the fracture.Although the nail was placed in the correct position but was done without restoring the ventral and medial defect leading to an unstable fixation.There are visible signs of a fatigue fracture in the screw which was basically caused due to this unstable fixation.Proper reduction wasn¿t achieved thereby, whole of the weight bearing ended up only on the nail and the screws.As a result of which the screw broke first when the load value crossed the screw¿s ultimate fatigue strength.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
On (b)(6) 2018 an elongated gamma3 nail was placed in a 72-year-old female patient via an open reposition procedure.Ten days after surgery the patient could start carefully load her injured leg again.She didn¿t use crutches nor rollator.On (b)(6) 2019 a control x-ray showed that the distal locking screw was broken.Surgeon decided not to do anything about it in order to get more compression in the fracture site.The nail provided dynamization.Hardly any callus formation was visible.

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X40 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8695307
Report Number0009610622-2019-00486
Device Sequence Number2072919
Product Code HSB
UDI-Device Identifier04546540202499
UDI-Public04546540202499
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K032244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2019
Device Catalogue Number18965040S
Device Lot NumberK02D418
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2019
Initial Date Received by Manufacturer 05/17/2019
Supplement Date Received by Manufacturer07/15/2019
Initial Report FDA Received Date06/13/2019
Supplement Report FDA Received Date08/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight74